Ask a doctor

Can Infraorbital Nerve Damage Pain from Restylane Be Permanent?

I am about 1 week post Restylane injections. I felt a numbness all the way to my lip with the injection. Called ps and asked if nerve damage was possible. Nurse told me that is was not. The feeling came back about 6-7 hrs later in most areas. The next day I started having spells of numbness. This quickly turned into spells of intense pain and pressure. After a few days the ps did say it was nerve damage. I am being told that this is not permanent. Mentally it is taking its toll. Any advice?

Doctor Answers (6)

Pain/pressure/numbness post-Restylane can be nerve OR ARTERY damage.

+2

If you are feeling numbness and pain that comes and goes from your cheek down to your upper lip after Restylane treatments, please do not underestimate this issue. It is possible, as you have heard, that a nerve branch can be irritated by being poked by a needle, or that there could be pressure against the nerve from the filler itself. Nerves that are poked or irritated will most likely settle down over weeks to months.

However, there is a more serious issue I would like to warn you about--pressure against the artery or worse, injection into the vessel itself, which would cause blockage of blood flow to the same area. There is a neurovascular bundle that comes out of the infraorbital foramen in the cheek which contains a nerve and artery that travel together. Please see your injecting physician (not just speak on the phone to the nurse, as you have done) and make 100% sure there is no trouble with arterial blood flow, which can lead to devastating consequences.


New York Dermatologic Surgeon
5.0 out of 5 stars 40 reviews

Infraorbital nerve damage after Restylane

+2

You are not specifying if you had infraorbital nerve block preceding the Restylane injection.

A nerve block should only cause anesthesia for 2-3 hours and no subsequent pain.

Therefore, I assume you had the numbnes followed by pain at the time of the Restylane injection, without prior nerve block.

It is possible that a small amount of Restylane may have settled in the infraorbital foramen (where the nerve exits from the bone) or very close to it and may be causing persistent irritation.

I would first inject a moderate  amount of Hyaluronidase  in that specific location before injecting larger amounts.  If no relief  ensues  within 24 hours, I would use large amounts.

Allways make sure that you are being treated bu a Board Certified Dermatologist or PLastic Surgeon.

Eugene Mandrea, MD
Chicago Dermatologist
4.5 out of 5 stars 4 reviews

Infraorbital nerve pain and numbness after Restylane

+2
This problem has been reported with other fillers. It can be prolonged but is not permanent. The cause is unclear but most physicians believe it is nerve compression from the product while some believe it is a direct side effect of the lidocaine that is now mixed in or added to various fillers. First double check that you did indeed get Restylane injected and not one of the more robust fillers. If it was Restylane, your physician should flood the area with hyaluronidase. I would also recommend a course of anti-inflammatories (prednisone/NSAIDS). The pain can also be treated with a nerve medication called neurontin. I have taken care of two patients with this problem. In one it lasted for a few months. The other nearly 8. Both of those patients were injected with a heavier filler that could not be dissolved like Restylane can. Best to you.

Jacqueline Calkin, MD
Sacramento Dermatologic Surgeon
5.0 out of 5 stars 3 reviews

You might also like...

Restylane - Can Infraorbital Nerve Damage Pain from Restylane Be Permanent?

+1

A bit more info would be helpful but, in general, I would not expect symptoms such as these to be permanent.

First, did you have either (a) an infraorbital nerve block or (b) injections about half an inch to an inch below the lower rib of the orbit (the bony hollow of the eye)?  Injections in either area could, in theory, have caused some damage to the nerve.

More likely, however, is that these effects are pressure phenomena from the injected material, the result swelling, or both.  In either case they are likely to go away on their own over the next few days or weeks at the most.

That being said, an injection of hyaluronidase (one brand is Vitrase, another is Amphidase) can help dissolve any residual Restylane (which is hyaluronic acid) that can be contributing to what you're experiencing.

I hope that this helps, and good luck,

Dr. E

Alan M. Engler, MD, FACS
New York Plastic Surgeon
5.0 out of 5 stars 150 reviews

This is very unusual.

+1

It is very unlikely that this will be permanent.  Having said that it is difficult to estimate how rapidly you will recover.  If the sensation does not recover in the next week or so, it might take much longer for all of the sensation to return.  I think it would be very understandable if you ultimately decided to find a new injector after this experience.

Kenneth D. Steinsapir, MD
Los Angeles Oculoplastic Surgeon
5.0 out of 5 stars 16 reviews

Nerve issue after filler

+1

The infraorbital nerve lies a cm or so below the orbital rim in the midpupillary gaze. This is a common are of filler placement.  Perhaps there was some compression from the filler? If so, it usually gets better. If not improving you may want hyaluronidase injected to dissolve the filler.

Steven Wallach, MD
Manhattan Plastic Surgeon
4.5 out of 5 stars 17 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.